Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 172, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2002, 1:52 PM CDT for Lincoln County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 1:52 PM CDT (18:52 UTC)
- Expired
- Jul 24, 2002, 2:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS53 KFSD 241852 SVRFSD SDC083-241915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 152 PM CDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 215 PM CDT * AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER UNION COUNTY...OR ABOUT 5 MILES EAST OF BERESFORD...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE LINCOLN AND UNION COUNTIES LINE THROUGH 215 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4314 9681 4309 9681 4309 9647 4314 9645
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:40 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 24, 10:40 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT WED JUL 24 2002 NEW MODELS STILL POINTING TO DECENT CHANCE FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING...BUT QUESTION IS HOW MUCH MORNING ACTIVITY WILL AFFECT HEATING AND DESTABILIZATION OVER THE NORTHEAST CWA...WHERE CLOUDS AND SHOWERS ARE HOLDING ON A LITTLE LONGER THAN PREVIOUSLY EXPECTED. HOWEVER THIS MAY ALSO SERVE TO STRENGTHEN LOW LEVEL BOUNDARY THROUGH DIFFERENTIAL HEATING. LATEST SFC ANALYSIS PLACES CENTER OF LOW PRESSURE WEST OF KPIR...WITH A TROUGH/QUASI WARM FRONT EXTENDING SOUTHEAST TO JUST WEST OF KMHE AND KYKN. UPDATED EARLIER TO HANG ON TO A FEW LINGERING SHOWERS THROUGH THE MORNING AS AREA 88DS STILL SHOWING SOME LIGHT ECHOES WITH MID LEVEL CLOUDS ACROSS THE AREA. PRETTY MUCH LEFT TIMING OF REDEVELOPMENT ALONE FOR NOW. .FSD...NONE
In the hours before
Special weather statement, Jul 24, 8:47 AM CDT, 5 hours 5 minutes before
SIGNIFICANT WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 AM CDT WED JUL 24 2002 CORRECTED INCONSISTENCY IN HAIL SIZE IN FIRST GROUPING *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS THE AREA THIS MORNING...WITH ANOTHER...MORE SIGNIFICANT SYSTEM MOVING THROUGH LATE THIS AFTERNOON AND OVERNIGHT. AN UNSEASONABLY STRONG UPPER LEVEL JET WILL COMBINE WITH A MODERATELY UNSTABLE AIR MASS TO BRING A CHANCE FOR SEVERE WEATHER TO THE AREA. ALSO...WITH A SIGNIFICANT TURNING OF THE WINDS WITH HEIGHT...ROTATING STORMS WILL BE POSSIBLE...ESPECIALLY OVER EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA. SDZ039-040-054>056-060>062-065>067-MNZ071-072-080-081-089-090-097- 098-IAZ001-250500- KINGSBURY-BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY- COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON- TURNER-LINCOLN-LYON- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...WORTHINGTON...ROCK RAPIDS... 650 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR LARGER...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. AN ISOLATED TORNADO WILL ALSO BE A THREAT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...GOLF BALL SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. SDZ038-050-052-053-057>059-063-064-250500- BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 650 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF LOW PRESSURE WILL MOVE INTO CENTRAL AND EASTERN SOUTH DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH 900 PM. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. SDZ068>071-IAZ002-003-012>014-020>022-031-032-NEZ013-014-250500- OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY- PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 650 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. THE ACTIVITY IS EXPECTED TO DEVELOP TO THE NORTH AND WEST OF THE AREA...THEN MOVE SOUTH AND EAST TONIGHT. SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE THROUGH AND MAY ALSO PRODUCE VERY HEAVY RAINFALL. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM 600 PM THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM. 08
Special weather statement, Jul 24, 11:00 AM CDT, 2 hours 52 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT WED JUL 24 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... LOW PRESSURE WAS LOCATED IN CENTRAL SOUTH DAKOTA LATE THIS MORNING...WITH A DEVELOPING WARM FRONT EXTENDING SOUTHEAST INTO FAR SOUTHEAST SOUTH DAKOTA. THE LOW PRESSURE WILL MOVE TO FAR SOUTHEAST SOUTH DAKOTA BY THIS EVENING...WITH THE WARM FRONT LIFTING NORTHEAST TO NEAR A LINE FROM SIOUX FALLS TO SPENCER IOWA. AN UNSEASONABLY STRONG UPPER LEVEL JET WILL COMBINE WITH A MODERATELY UNSTABLE AIR MASS...TO BRING A CHANCE FOR SEVERE WEATHER TO THE AREA. ALSO... WITH SIGNIFICANT WIND SHEAR IN THE LOWER LEVELS...SOME ROTATING STORMS WILL BE POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE JAMES VALLEY DURING THE MID AFTERNOON...THEN SPREAD INTO SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA DURING THE LATE AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS ARE VERY LARGE HAIL IN SOUTHWEST MINNESOTA AND SURROUNDING AREAS...WITH STRONG WINDS A GREATER POSSIBILITY FARTHER TO THE WEST AND SOUTH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE ALONG AND JUST NORTH OF THE WARM FRONT. SDZ039-040-055-056-062-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 013-014-250500- KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD- MINNEHAHA-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-OBRIEN- CLAY- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SPENCER... 1100 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR LARGER...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...GOLF BALL SIZE OR LARGER. ISOLATED TORNADOES POSSIBLE. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM. SDZ038-050-052>054-057>061-063>065-068-250500- BEADLE-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 1100 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EVENING. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 3 PM. SDZ066-067-069>071-IAZ012-020>022-031-032-NEZ013-014-250500- TURNER-LINCOLN-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA- DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND WEST OF THE AREA LATE THIS AFTERNOON...THEN MOVE SOUTHEAST INTO THE AREA DURING THE EVENING. SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE THROUGH AND MAY ALSO PRODUCE VERY HEAVY RAINFALL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:48 PM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
| Jul 24, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 49 min |
| Jul 24, 6:33 PM CDT | Tornado Warning | FSD | Jerauld | 27 min |
| Jul 24, 6:53 PM CDT | Tornado Warning | FSD | Sanborn | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.